Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Flagstaff, AZ

August 8, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2018, 3:07 PM MST for Yavapai County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:07 PM MST (22:07 UTC)
Expired
Aug 8, 2018, 4:05 PM MST
In force
58 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS55 KFGZ 082207
SVRFGZ
AZC025-082315-
/O.NEW.KFGZ.SV.W.0071.180808T2207Z-180808T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
307 PM MST WED AUG 8 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 415 PM MST

* At 306 PM MST, a severe thunderstorm was located 7 miles northwest
  of Page Springs, or 8 miles west of Sedona, moving southwest at 15 
  mph. this storm should be affecting the Cottonwood area by 350 PM 
  MST. 

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Sedona, Clarkdale, Verde Village, Bridgeport, Cottonwood, Page
  Springs, Cornville, Jerome, Red Rock State Park, Dead Horse Ranch
  State Park and Tuzigoot National Monument.

This includes the following highways...
 State Route 260 near mile marker 207.
 State Route 89A between mile markers 341 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 11202 3486 11179 3467 11182 3474 11216
TIME...MOT...LOC 2206Z 035DEG 11KT 3486 11195 

HAIL...1.00IN
WIND...70MPH
 
$$
41
1 follow-up statement
085 
WWUS55 KFGZ 082305
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
405 PM MST WED AUG 8 2018

AZC025-082314-
/O.CAN.KFGZ.SV.W.0071.000000T0000Z-180808T2315Z/
Yavapai-
405 PM MST WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled.  However, heavy rain and small is still possible 
with this thunderstorm.

LAT...LON 3495 11202 3486 11179 3467 11182 3474 11216
TIME...MOT...LOC 2257Z 035DEG 11KT 3471 11207 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:31 AM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 9:31 AM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST Wed Aug 8 2018

.SYNOPSIS...High pressure over the state will produce another hot
afternoon, with high temperatures 5 to 10 degrees above normal.
Deeper moisture has returned to areas along and south of the
Mogollon Rim, thus look for increasing chances for showers and
thunderstorms through this weekend.

&&

.UPDATE...
Last nights low level moisture surge mentioned below has made it
to Tusayan, as their 9 am surface dew point is 53 degrees.
Deeper moisture and better instability are along and south of the
Mogollon Rim, and per the HRRR model it looks like storms today to
form along the Mogollon Rim with coverage increasing across
yavapai county late this afternoon and evening. The Four Corners
and areas along the Utah border expect hot conditions and the Heat
Warning will continue through 8 pm tonight. The short term
forecast is in good shape with no planned updates.

&&

.PREV DISCUSSION /349 AM MST/...There was a weak surge of moisture
into Yavapai and Gila counties on Tuesday morning that led to an
increase in thunderstorm coverage in these areas Tuesday
afternoon. A much stronger northward surge of moisture has
occurred overnight. This time the moisture has reached quite a bit
farther north, to at least Flagstaff. Surface dewpoints have risen
into the 60s in Yavapai and Gila counties and to the 50s along the
Mogollon Rim (up from the 30s earlier in the day). Forecast models
had a fairly good handle on this increase for that past day or
two, and remain consistent this morning. Strong mid level high
pressure will be parked over northern Arizona today, with light
steering flow. We expect the moisture increase to be sufficient
for scattered thunderstorms to develop by early afternoon along
the higher terrain from the Mogollon Rim to the White Mountains.
Light easterly steering flow should push these storms into Gila
and Yavapai counties during the mid afternoon to mid evening time
frame. With the deepest moisture and highest instability in these
areas, some of the storms could become strong and possibly severe,
with heavy rain and localized flooding. This pattern looks to
repeat over the next several days. On Thursday, the steering flow
will be slightly stronger so storms will be should easily be able
to move south from the rim country into the lower terrain. Even
higher instability is forecast Thursday afternoon in Yavapai/Gila,
so this is currently looking like the most favorable day for
strong storms and localized flooding. Little change in the overall
pattern is forecast Friday into the weekend. However, enough
moisture should work northward to bring some isolated to scattered
storms to areas north of the Mogollon Rim including Navajo Nation
and the Grand Canyon region. It will remain very hot over far
northern Arizona today and an Excessive Heat Warning continues for
the Grand Canyon and Lake Powell areas below 4000 feet elevation
where temperatures of 105-112 are expected.

&&

.AVIATION...For the 18Z package...VFR conditions will continue
across most of northern Arizona for the next 24 hrs. Local MVFR
visibility possible due to smoke from area wildfires. Winds will be
generally southwest to northwest at 5-10 kts with afternoon gusts 10-
20 kts. Stronger winds possible near any storms. Expect showers and
thunderstorms to develop along the line from KFLG-KSOW-KSJN after
19Z, before moving southward into northern Gila and Yavapai Counties
this afternoon and evening. Strong outflow winds above 40 knots will
be possible with these storms, most likely from the north or
northeast. In addition, MVFR visibilities will be possible in heavy
rainfall. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will continue to increase
today and Thursday from the Mogollon Rim and White Mountains
southward, and into Yavapai County. This will lead to an increasing
chance for showers and thunderstorms with a few storms becoming
strong by Thursday. Areas north of the Mogollon Rim to the Utah
border will remain dry.

Friday through Sunday...The Mogollon Rim, White Mountains and
regions and south will continue to see an increase in shower and
thunderstorm activity. From the Mogollon Rim and northward to the
Utah border, increasing moisture will lead to chances of
thunderstorms again Saturday and Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST this evening FOR AZZ005- 006.

&&

PUBLIC...DL/JJ
AVIATION...RR
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 8, 1:13 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
113 PM MST WED AUG 8 2018

AZZ015-038-082100-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
113 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kachina Village...Mountainaire and I-17 between thesee points.

LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161
TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169

41
Special weather statement, Aug 8, 2:03 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST WED AUG 8 2018

AZZ015-037-038-082200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
203 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 300 PM MST...

At 202 PM MST, Doppler radar was tracking a line of strong
thunderstorm over Junipine Resort, or 8 miles north of Sedona,
moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198
TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             7 W SLIDE ROCK          34.94N 111.87W
08/08/2018  E0.88 INCH       YAVAPAI            AZ   PARK/FOREST SRVC

            HAIL STONE APPEARED TO BE IN BETWEEN THE
            SIZE OF A QUARTER AND A NICKEL.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:05 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 8, 1:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 8, 2:03 PM MSTSpecial Weather StatementFGZ57 min
Aug 8, 2:22 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 8, 2:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai42 min
Aug 8, 3:31 PM MSTSevere Thunderstorm WarningFGZGila, Navajo44 min
Aug 8, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai49 min
Aug 8, 3:53 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Aug 8, 4:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Aug 8, 4:30 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai45 min
Aug 8, 4:35 PM MSTSpecial Weather StatementFGZYavapai25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.